What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 9, 2:11 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 9, 2:11 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
311 PM EDT Fri Jul 9 2021
.SYNOPSIS...
Scattered showers and thunderstorms continue through the
evening. Mostly dry conditions and seasonal temperatures are
expected for Saturday. Showers and thunderstorms return on
Sunday and warmer temperatures expected early next week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Showers and thunderstorms continue to develop across the area
this afternoon. A line of storms are moving across CNY,
producing heavy rainfall and gusty winds. Some storms are also
moving into NEPA The environment continues to remain fairly
unstable, providing the support for strong to severe
thunderstorms this afternoon and likely through the evening.
Looking at the NAM, CAPE values exceeding 1500 J/kg and 0-6 km
Bulk Shear of 30-35 kts will be present through at least the
early evening. These storms will produce heavy rainfall, gusty
winds, and possibly small hail.
Rain showers and thunderstorms will taper off tonight as the
upper level trough continues to move through. Skies will remain
cloudy overnight and fog is expected to develop with the added
moisture from rain showers as well as the low level moisture
present. Overnight lows will be in the upper 50s and lower 60s.
Fog lifts Saturday morning and will be followed by mostly sunny
skies and dry conditions. There are some models showing some
isolated light rain showers, but confidence was too low to
include PoPs at this time. High temps will be in the 70s and
low 80s. Saturday night will remain mostly dry, with a slight
chance of light rain showers during the early morning hours on
Sunday. Continued patchy fog in the grids, but limited it to the
river valleys for now. There does appear that there will be low
level moisture once again, but with the lack of rainfall on
Saturday, confidence was not high enough to include outside of
the valleys at this time. Overnight lows will be once again be
in the 50s and low 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level trough dropping into the central CONUS will cutoff
into a closed low over the mid-Mississippi Valley Saturday Night
into Sunday Morning, while a Bermuda High (aloft and at the surface)
sets up off the Carolina coast, compressed in its northerly extent
by lingering troughing over Quebec and northern New England. Deep
southerly flow (deep as in, from the surface to 250 mb) off the Gulf
of Mexico will result in warm and humid air advecting into the
region, with PW values exceeding 1.80 inches by Monday afternoon.
Meanwhile, a warm front will take shape well east of the main
surface low over the Midwest, along the NY/PA state line. This will
act as a focus for showers and thunderstorms Sunday morning,
drifting north with the front during the day. The NAM continues to
produce large QPF bullseyes along the warm front early Sunday AM in
western NY and spreading along the Southern Tier. However, this is
apparently forced by strong WAA aloft along the nose of a 40 knot
low level jet, which seems a little too strong considering how far
west the main upper low is located. Continued to favor the GFS/ECMWF
and its much weaker LLJ and lighter QPF along the warm front Sunday
AM.
By Monday, the warm front will remain over the area, with continued
chances for scattered showers and thunderstorms in a weakly forced
environment as mid-level ridging tries to built into the western
Great Lakes. However, weak impulses drifting across northern New
England and with much of the area remaining in the RRQ of a strong
jet stream over southern QC/northern ME supports at least scattered
PoPs through the period.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
A cutoff low pressure system at 500mb will begin to lift through the
Great Lakes overnight Monday into Tuesday morning. The progression
of this trough to the NE will bring scattered rain showers and
thunderstorms to our area for much of the day. As the trough lifts
out the area, upper level flow becomes more zonal and sends weak
shortwaves through our area Wednesday through Thursday night,
bringing scattered rain showers and afternoon thunderstorm chances
to the region. Model guidance is hinting at a developing low
pressure system over the Great Lakes on Thursday night that could
bring more active weather to the area on Friday.
Winds will be out of the southwest for the entire period, pumping in
warm, humid air to the region. Highs will be in the mid to upper 80s
across the area with muggy morning lows in the mid to upper 60s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Some showers and thunderstorms have popped up in the area.
Scattered showers and thunderstorms are expected through the
evening. Gusty winds, small hail, and heavy rainfall are
possible with these storms, so expect restrictions for any
storms passing over a terminal. TEMPO groups were added to all
terminals for thunderstorms, except for RME where rain showers
are expected as confidence was too low to include thunder there.
Ceilings fall overnight resulting in Below Alt Mins at BGM,
ELM, and ITH. RME, SYR, and AVP should only drop to Fuel
Alternate. Fog is also likely to form early Saturday morning at
all NY terminals. BGM, ITH, and ELM will see the most reductions
in visibility while the fog is around. By 14z, the fog should
be cleared out and ceilings also improve.
Winds will be fairly light at all terminals with some light
gusts expected at ITH and ELM later this evening.
Outlook...
Saturday Night...Mainly VFR; Patchy fog possible after midnight.
Sunday through Thursday...Chance for showers/thunderstorms and
associated restrictions; otherwise VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...JTC
AVIATION...BTL
Hazardous weather outlook, Jul 9, 1:41 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
241 PM EDT Fri Jul 9 2021
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
241 PM EDT Fri Jul 9 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated strong to severe thunderstorms are possible this afternoon
and evening. Some storms may produce gusty winds, small hail, and
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 12:47 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT Fri Jul 9 2021
NYZ015>017-023-025-091830-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
147 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN YATES...SOUTHERN CAYUGA AND
TOMPKINS COUNTIES...
At 147 PM EDT, strong thunderstorms were clustered over Covert, or 12
miles northwest of Ithaca, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ithaca, Newfield, Hector, Cayuga Heights, Starkey, Lansing, Enfield,
Danby, Groton and Covert.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4274 7685 4277 7628 4231 7631 4231 7635
4232 7635 4231 7642 4237 7699
TIME...MOT...LOC 1747Z 275DEG 22KT 4257 7669
AJGSpecial weather statement, Jul 9, 1:19 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Fri Jul 9 2021
NYZ022>025-091845-
Steuben-Chemung-Schuyler-Tompkins-
219 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCHUYLER...
CHEMUNG...SOUTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES...
At 219 PM EDT, strong thunderstorms were clustered near East Corning,
or near West Elmira, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira
Heights, Caton, Lindley and Erin.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4229 7703 4232 7653 4215 7655 4215 7656
4211 7656 4200 7657 4201 7715
TIME...MOT...LOC 1819Z 262DEG 20KT 4209 7695
AJGSpecial weather statement, Jul 9, 1:47 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT Fri Jul 9 2021
NYZ024-055-PAZ038-091930-
Chemung-Tioga-Bradford-
247 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHWESTERN BRADFORD COUNTIES...
At 247 PM EDT, strong thunderstorms were clustered near Wellsburg, or
near Elmira, moving southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chemung, Elmira, Southport, Barton, Horseheads, Sayre, Waverly,
Elmira Heights, Athens and Towanda.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4219 7683 4199 7624 4166 7657 4183 7690
4200 7692 4200 7697 4205 7697
TIME...MOT...LOC 1847Z 297DEG 25KT 4200 7679
AJGLocal storm report, Jul 9, 2:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG DANBY 42.35N 76.48W
07/09/2021 TOMPKINS NY 911 CALL CENTER
LARGE TREE AND WIRES DOWN ON ROUTE 96B.
&&Special weather statement, Jul 9, 2:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri Jul 9 2021
NYZ044-045-056-092000-
Chenango-Cortland-Broome-
322 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...
SOUTHEASTERN CORTLAND AND SOUTHWESTERN CHENANGO COUNTIES...
At 322 PM EDT, a strong thunderstorm was located near Marathon,
moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Coventry, Greene, Willet, Whitney Point, Marathon, Lisle, South
Oxford, Brisben, Smithville Flats and Smithville Center.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4215 7569 4230 7596 4233 7594 4235 7605
4238 7613 4240 7612 4251 7603 4239 7553
TIME...MOT...LOC 1922Z 298DEG 29KT 4241 7597
AJGSpecial weather statement, Jul 9, 2:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Fri Jul 9 2021
NYZ045-055-056-PAZ039-092015-
Chenango-Tioga-Broome-Susquehanna-
331 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROOME...EAST CENTRAL
TIOGA...SOUTHWESTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA
COUNTIES...
At 331 PM EDT, strong thunderstorms were clustered over Greater
Binghamton Airport, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Nanticoke, Port Dickinson and Hallstead.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4216 7627 4235 7607 4217 7544 4189 7578
TIME...MOT...LOC 1931Z 295DEG 24KT 4220 7597
AJG